Alert archive / Maryland / Tornado Warnings in 2009

Tornado Warning 7, NWS Baltimore/Washington

July 29, 2009Anne Arundel County, Calvert County, Prince George's County, Maryland

NWS Baltimore/Washington issued this tornado warning at Jul 29, 2009, 3:16 PM EDT for Anne Arundel County, Calvert County, Prince George's County, Maryland. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2009, 3:16 PM EDT (19:16 UTC)
Expired
Jul 29, 2009, 3:43 PM EDT
In force
27 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Anne Arundel County, MD, Calvert County, MD, Prince George's County, MD

The radar

The Sterling radar (KLWX), 84 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 291916
TORLWX
MDC003-009-033-291945-
/O.NEW.KLWX.TO.W.0007.090729T1916Z-090729T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
316 PM EDT WED JUL 29 2009

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL ANNE ARUNDEL COUNTY IN CENTRAL MARYLAND...
  SOUTHEASTERN PRINCE GEORGES COUNTY IN CENTRAL MARYLAND...
  NORTHWESTERN CALVERT COUNTY IN SOUTHERN MARYLAND...

* UNTIL 345 PM EDT

* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION 11 MILES SOUTH OF
  DUNKIRK...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUNKIRK...
  CHESAPEAKE BEACH...
  NORTH BEACH...
  SHADY SIDE...
  RHODE RIVER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

&&

LAT...LON 3879 7651 3875 7652 3866 7652 3864 7651
      3855 7669 3865 7677 3893 7656 3881 7649
TIME...MOT...LOC 1916Z 225DEG 29KT 3859 7671

$$
2 follow-up statements
000 
WWUS51 KLWX 291934
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT WED JUL 29 2009

MDC033-291944-
/O.CAN.KLWX.TO.W.0007.000000T0000Z-090729T1945Z/
PRINCE GEORGES MD-
334 PM EDT WED JUL 29 2009

...THE TORNADO WARNING FOR PRINCE GEORGES COUNTY IS CANCELLED...

LAT...LON 3863 7660 3872 7666 3882 7657 3881 7649
      3879 7651 3875 7652 3866 7652 3864 7651
TIME...MOT...LOC 1934Z 225DEG 29KT 3869 7658

$$

MDC003-009-291945-
/O.CON.KLWX.TO.W.0007.000000T0000Z-090729T1945Z/
ANNE ARUNDEL MD-CALVERT MD-
334 PM EDT WED JUL 29 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR CALVERT
AND ANNE ARUNDEL COUNTIES...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR NEAR NORTH 
BEACH...MOVING NORTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
BEACH...TRACYS LANDING...DEALE AND CHURCHTON

LAT...LON 3863 7660 3872 7666 3882 7657 3881 7649
      3879 7651 3875 7652 3866 7652 3864 7651
TIME...MOT...LOC 1934Z 225DEG 29KT 3869 7658

$$
000 
WWUS51 KLWX 291943
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT WED JUL 29 2009

MDC003-009-291953-
/O.CAN.KLWX.TO.W.0007.000000T0000Z-090729T1945Z/
ANNE ARUNDEL MD-CALVERT MD-
343 PM EDT WED JUL 29 2009

...THE TORNADO WARNING FOR CALVERT AND ANNE ARUNDEL COUNTIES IS
CANCELLED...

LAT...LON 3863 7660 3872 7666 3882 7657 3881 7649
      3879 7651 3875 7652 3866 7652 3864 7651
TIME...MOT...LOC 1943Z 225DEG 29KT 3874 7651

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 29, 3:15 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 29, 3:15 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT WED JUL 29 2009

.SYNOPSIS...
A WARM AND MOIST AIRMASS WILL REMAIN OVER THE MID ATLANTIC REGION
THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. A COLD
FRONT WILL APPROACH THE AREA FRI AND STALL JUST SOUTH AND EAST OF
THE REGION THIS WEEKEND...BRINGING MORE CHANCES FOR SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

.EVENING UPDATE...
NO CHG TO FLAVOR OF FCST. CONVECTION IS WANING BOTH IN COVERAGE AND
INTENSITY. EXPECT TREND TO CONT WITH LOSS OF DAYTIME HTG...LEADING
TO STABILIZATION. WILL LOWER POPS OVERNIGHT BUT KEEP IN ISOLATED TO
SCT MENTION FOR CURRENT COVERAGE FOR THE NEXT SEVERAL HOURS.

.PREV DISC...
UPR WAVE MOVG ACRS WV THIS AFTN WILL SHIFT ACRS MID-ATLC RGN THRU
THIS EVE. WIDESPREAD SHRA XPCD TO CONT AND SPREAD EWD ACRS MOST OF
FCST AREA EARLY THIS EVE. INSTBY STILL PRESENT DESPITE CLD CVR...AND
TSTMS MAY BE EMBEDDED IN MORE WIDESPREAD SHRA CVRG EARLY THIS EVE.

PCPN SHUD SHIFT NEWD LATE THIS EVE AND BCM MORE SHRA IN NATURE.
WILL TREND POPS DOWNWARD LATE TNGT AS SFC TROF SHIFTS EWD AND WAVE
LIFTS INTO NEW ENGLAND. XCPTN WILL BE UPSLP SHRA WITH WNWLY LOW-
LVL FLOW BEHIND BNDRY.

CLD CVR AND PERSISTENT MSTR WILL LMT COOLING AND KEEP MINIMA HIGH
TNGT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
SWLY FLOW ALOFT CONTS THU...WHICH WILL HELP PRESERVE MSTR PRESENCE
ACRS FCST AREA. SCT-BKN CLD CVR EARLY IN DAY. SKY CVRG WILL INCR
DURG DAY AS CIRRUS APRCHS FROM SW AND CU FIELD DVLPS. ANY PCPN
WILL BE ISOLD IN CVRG IN THE AFTN...BUT CONFIDENCE IN PCPN IS NOT
HIGH.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A WARM...HUMID AND UNSETTLED WX PATTERN WILL PERSIST THRU THE LONG
TERM PD WITH RETURN FLOW ON THE BACK SIDE OF BERMUDA HIPRES. MAX
TEMPS EACH DAY WILL BE IN THE MID 80S TO LOW 90S FOR MOST OF THE
AREA WITH DEWPTS IN THE MID 60S TO LOW 70S. ENHANCED CHANCES FOR
PRECIP WILL EXIST WITH A SERIES OF UPPER SHORTWAVE DISTURBANCES
APPROACHING THE AREA DURING THE PD.

SWLY FLOW ALOFT WILL BE ON THE INCREASE LATE THU NIGHT INTO FRI AS
THE NEXT SHORTWAVE DISTURBANCE ROTATES AROUND BASE OF GREAT LAKES
LONG-WAVE TROUGH. TROPICAL MOISTURE WILL SURGE NWD UNDER THE DEEP
SWLY FLOW WITH OPERATIONAL MODELS SHOWING PWATS VALUES ACROSS THE
REGION REACHING TWO INCHES BY FRIDAY. 12Z GFS BUFKIT SOUNDINGS FOR
IAD SHOW SWLY LLJ INCREASING TO 60 KT AT H8...WHILE THE NAM SHOWS A
SLIGHTLY LESS IMPRESSIVE WIND FIELD. WHILE I THINK THE GFS IS A BIT
OVER DONE...THIS STRONG WIND FIELD ALOFT WOULD YIELD IMPRESSIVE
LOW/DEEP LAYER SHEAR VALUES (AS ALSO SUPPORTED BY 09Z SREFS). IF THE
AREA CAN RECEIVE SUFFICIENT DAYTIME INSTABILITY DESPITE PLENTY OF
CLD COVER...THE POTENTIAL MIGHT BE THERE FOR ANOTHER ROUND OF SVR WX
IN WARM SECTOR AHEAD OF APPROACHING COLD FRONT.

THE FRONTAL BOUNDARY PUSHES THRU LATER FRI BEFORE STALLING JUST S
AND E OF THE CWFA THRU THE FIRST HALF OF THE WEEKEND. IN WAKE OF
FROPA...DRYING CONDITIONS EXPECTED FOR SAT EXCEPT FOR LINGERING
20-30% POPS CLOSER TOWARDS THE STALLED OUT BOUNDARY.

LATE THIS WEEKEND/EARLY NEXT WEEK...MEDIUM RANGE MODELS SHOW ANOTHER
STRONG SHORTWAVE DISTURBANCE ROTATING AROUND BASE OF PERSISTENT ERN
NA TROUGH WHILE ATTENDANT COLD FRONT TRACKS THRU THE MID ATLANTIC
STATES. ONCE AGAIN...POLEWARD MOISTURE SURGE AND SYNOPTIC-SCALE LIFT
IN ADVANCE OF TROUGH WILL LEAD TO ANOTHER ROUND OF SHOWERS/TSTMS
DURING THE SUN/MON PD.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHRA XPCD ACRS WRN TERMINALS...WITH TSRA XPCD NEAR ERN TERMINALS
AS GREATER INSTBY CAN BE REALIZED. CIGS MAY LWR THIS EVE AS MSTR
RMNS IN PLACE...BUT MODEST DRYING XPCD AS SFC TROF AXIS TRANSLATES
EWD AND WIND SHIFTS TO WNWLY.

SCT-BKN CLDS TMW MRNG WITH ANY CIGS LIFTING TO VFR.

A COLD FRONT WILL APPROACH THE TERMINALS LATE THU INTO FRI...
BRINGING NUMEROUS SHOWERS AND TSTMS TO THE AREA. ANY HEAVIER STORMS
FRI COULD BRING SUB-VFR CIGS/VSBYS. STRONG SWLY FLOW AHEAD OF THE
FRONT WILL LEAD TO GUSTY WINDS AROUND 20 KT DURING THE DAY FRI.

THE FRONT WILL STALL S AND E OF THE TERMINALS...BUT WILL STILL BE
CLOSE ENOUGH TO TRIGGER A FEW SHOWERS/TSTMS SAT...MAINLY ACROSS ERN
TERMINALS. ANOTHER UPPER DISTURBANCE WILL APPROACH THE AREA SUN INTO
MON...WITH INCREASING CHANCES FOR PRECIP.

&&

.MARINE...
A COUPLE OF OBS REMAIN AOA 18 KT GUST WISE. WILL LEAVE SCA UP...THO
IT IS MARGINAL.

SMALL CRAFT ADZY CONTS THRU LATE TNGT AS LOW-LVL JET INCRS AMID
MIXING BNDRY LYR. SFC TROF MOVES EWD TWD CHSPK BAY THU...AND WILL
LMT WIND SPDS ACRS WATERS. SWLY FLOW ALOFT WILL PROMOTE WWD DVLPMT
OF SFC TROF BY AFTN...WITH SLY WINDS RESUMING LATE IN PD.

LATEST MODEL GUIDANCE INDICATES WIND SHOULD STAY BELOW SCA LEVELS
THU NIGHT BEFORE INCREASING FRI AS A COLD FRONT APPROACHES. AT THE
SFC...SLY WINDS AROUND 10-15 KT GENERALLY EXPECTED FRI.
HOWEVER...INCREASING SW GRADIENT FLOW ALOFT WILL ALLOW FOR HIGHER
GUSTS TO MIX DOWN TO THE SFC DURING THE DAY AND A SCA WILL MOST
LIKELY NEED TO BE ISSUED ON FUTURE SHIFTS. THE FLOW WILL RELAX
FOLLOWING FROPA LATE FRI INTO SAT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT THURSDAY FOR ANZ531>534-
     537>543.
     SMALL CRAFT ADVISORY UNTIL 1 AM EDT THURSDAY FOR ANZ530-535-
     536.

&&

HITCHENS

PREV...KRAMAR/KLEIN
Hazardous weather outlook, Jul 29, 11:25 AM EDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1125 AM EDT WED JUL 29 2009

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
301000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1125 AM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA TODAY. SOME
OF THE STORMS THIS AFTERNOON AND EVENING MAY BE SEVERE...WITH
DAMAGING WINDS AND ISOLATED LARGE HAIL. ISOLATED TORNADOES WILL
ALSO BE POSSIBLE.

IN ADDITION TO THE SEVERE RISK...THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL WHICH COULD CAUSE LOCALIZED FLASH
FLOODING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY THIS AFTERNOON THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE THURSDAY NIGHT
THROUGH FRIDAY FOR THE TIDAL POTOMAC AND MARYLAND CHESAPEAKE BAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-301000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1125 AM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY MAINLY ALONG AND EAST
OF THE BLUE RIDGE. SOME OF THE STORMS THIS AFTERNOON AND EVENING MAY BE
SEVERE...WITH DAMAGING WINDS AND ISOLATED LARGE HAIL.

IN ADDITION TO THE SEVERE RISK...THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL WHICH COULD CAUSE LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:05 PM EDTTornado WarningLWXAllegany, Washington25 min

Nearby

Tornado Warnings in Maryland, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.